Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 60, NWS Sioux Falls, SD

June 18, 2009Dixon County, Nebraska; Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2009, 5:29 AM CDT for Dixon County, Nebraska; Clay County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 5:29 AM CDT (10:29 UTC)
Expired
Jun 18, 2009, 6:00 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Dixon County, NE, Clay County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:45 AM CDTTSTM WND DMGNewcastle, NETREES DOWN AND POWER OUTAGES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:20 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 181029
SVRFSD
NEC051-SDC027-181100-
/O.NEW.KFSD.SV.W.0060.090618T1029Z-090618T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEAST NEBRASKA
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF MECKLING TO
  DIXON...AND WERE MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKEFIELD...MECKLING AROUND 535 AM CDT...
  WAKONDA...MASKELL...ALLEN AROUND 540 AM CDT...
  NEWCASTLE...MARTINSBURG...VERMILLION AROUND 545 AM CDT...
  PONCA STATE PARK...PONCA AROUND 555 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4227 9703 4275 9702 4277 9713 4280 9717
      4299 9717 4301 9712 4302 9681 4268 9681
      4266 9679 4266 9671 4261 9672 4255 9663
      4252 9664 4252 9672 4225 9673
TIME...MOT...LOC 1029Z 256DEG 38KT 4285 9719 4244 9704

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 181045
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 AM CDT THU JUN 18 2009

NEC051-SDC027-181100-
/O.CON.KFSD.SV.W.0060.000000T0000Z-090618T1100Z/
DIXON NE-CLAY SD-
545 AM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR CLAY AND DIXON COUNTIES...

AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF MECKLING TO
WATERBURY...MOVING EAST AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4227 9703 4275 9702 4277 9713 4280 9717
      4299 9717 4301 9712 4302 9681 4268 9681
      4266 9679 4266 9671 4261 9672 4255 9663
      4252 9664 4252 9672 4225 9673
TIME...MOT...LOC 1046Z 256DEG 38KT 4293 9692 4248 9671

$$

LIEBL
000 
WWUS53 KFSD 181103
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 AM CDT THU JUN 18 2009

NEC051-SDC027-181113-
/O.EXP.KFSD.SV.W.0060.000000T0000Z-090618T1100Z/
DIXON NE-CLAY SD-
603 AM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND DIXON COUNTIES
EXPIRES AT 600 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4227 9703 4275 9702 4277 9713 4280 9717
      4299 9717 4301 9712 4302 9681 4268 9681
      4266 9679 4266 9671 4261 9672 4255 9663
      4252 9664 4252 9672 4225 9673
TIME...MOT...LOC 1045Z 256DEG 38KT 4293 9693 4248 9672

$$
LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:08 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 18, 5:08 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT WED JUN 17 2009

.DISCUSSION...
ABBREVIATED DISCUSSION TODAY DUE TO ON GOING STRONG CONVECTION S OF
I 90. THIS CURRENT CONVECTION IS ASSOCIATED WITH A DECENT S/W WHICH
GOT GOING EARLY TONIGHT IN WRN NEB...AND IS NOW BEING ENHANCED BY
STRONG ISENTROPIC ASCENT AND DECENTLY STRONG WINDS ABOVE 1.5 KM.
DIRECTIONAL WIND SHEAR IS MEAGER...BUT IT IS LIKELY THIS EARLY
MORNING MCS COULD LAY DOWN SOME QUARTER SIZED HAIL AND FAIRLY BURLY
STRAIGHT LINE WINDS S OF I 90. OTHERWISE...ISENTROPIC LIFT AND
SUBTLE WAA CONTS THRU A GOOD PORTION OF THE FA IN THE MID AND LATE
MORNING HOURS...ESP THROUGH AREAS ALONG AND E OF I 90. BUT DUE TO
THIS CONTINUED ASCENT...IT IS HARD TO TOTALLY RULE OUT ACTIVITY IN
THE LATE MORNING ALBEIT WITH GREATLY DECREASED POPS. DO NOT SEE A
LOT OF MECHANISMS TO SPAWN TS IN THE EARLY AFTERNOON. BUT THEN
TOWARD EVENING...BOTH NAM AND GFS BEGIN TO POINT TOWARD A DEVELOPING
SFC BOUNDARY SAGGING DOWN FM THE NW...THEN MOVG SEWD ACROSS THE FA
THRU THE EVENING HRS. NAM40 INSTABILITY PARAMETERS IS QUITE STRONG
LATE TODAY AND THIS EVENING. WIND SHEAR ON THE MODELS LOOK A BIT
UNIDIRECTIONAL AHEAD OF THE WIND SHIFT. BUT AM NOT BUYING ALL OF
THAT AS AM ANTICIPATING SOME BACKING OF THE NEAR SFC WINDS AHEAD OF
THE ADVANCING SFC BOUNDARY WHICH WL AID IN STRONG CURVATURE.
THEREFORE BELIEVE THE SPC MDT RISK IS WELL PLACED ATTM ACROSS AREAS
ALONG AND E OF I 29 IN OUR FA...COUPLED WITH A VERY POTENT S/W MOVG
NEWD ACROSS THE AREA THIS EVENING. MOST IMPRESSIVE IS THE JET STREAK
STREAMING INTO THIS FA...VERY STRONG FOR THIS TIME OF YEAR...WHICH
WL ENHANCE LIFT AS MUCH OF THIS FA IS PLACED IN THE LEFT EXIT RGN.
AFTER MORNING CLOUDS...EXPECT SOME PARTLY CLOUDY SKIES BOOSTING
TEMPS THIS AFTERNOON ADDING TO INSTABILITY. BUMPED UP HIGHS TODAY
ABOUT A CATEGORY.

FOR TONIGHT...S/W ENERGY BEGINS TO EXIT OUR ERN FA TOWARD MIDNIGHT...
ONLY TO BE REPLACED BY YET ANOTHER WAVE MOVG INTO OUR WEST LATE
TONIGHT. INSTABILITY LOOKS TAPPED AFTER THE EVENING WAVE EXITS PER
THE NAM40...BUT LIKELY POPS ARE STILL WARRANTED IN OUR FAR W LATE
TONIGHT...THEN PROGRESSING EWD THRU THE FA FRIDAY MORNING.

FINALLY FRI NIGHT THRU SAT EVENING...S/W RIDGING MOVES THRU THE
CENTRAL PLAINS WHICH WL QUIET OUR WX DOWN. HOWEVER LATE SAT NIGHT...
DECIDED TO ADD SOME SMALL POPS ATTM FOR STRONG WAA ALONG AND WEST OF
THE JAMES RIVER VALLEY...AIDED BY ANOTHER POTENT S/W MOVG NEWD THRU
THE WRN PLAINS. THIS S/W SHOULD AFFECT OUR AREA ON SUNDAY.

&&

.AVIATION...
MAIN AVIATION CONCERN TODAY WILL BE WITH THE THREAT FOR
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
MUCH THE AREA THIS MORNING. GENERALLY EXPECTING VFR THROUGH THE TAF
PERIOD EXCEPT MVFR/IFR NEAR THUNDERSTORMS AND ERRATIC WINDS. SOME
MVFR BR ALSO POSSIBLE THIS MORNING IN AREA FREE FROM THUNDERSTORMS.
THUNDERSTORM ACTIVITY TO TAPER OFF THROUGH THE LATER MORNING
HOURS...BUT ANOTHER ROUND OF THUNDERSTORMS WILL FIRE ACROSS CENTRAL
SD LATE THIS AFTERNOON AND PROGRESS EAST INTO NW IA AND SW MN THIS
EVENING. SOME OF THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL
AND STRONG WINDS.   /LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 18, 5:27 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT THU JUN 18 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
527 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
IN THE NEAR TERM EARLY THIS MORNING...A COMPLEX OF THUNDERSTORMS
WITH A POTENTIAL FOR SEVERE WILL BE MOVING ACROSS AREAS SOUTH OF
I 90. STRAIGHT LINE WINDS OF 60 MPH ARE POSSIBLE WITH THESE
STORMS AS WELL AS HAIL UP TO THE SIZE OF QUARTERS.

LATER...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TOWARD
EVENING AND THROUGH THE EVENING HOURS ALONG AND EAST OF A
VERMILLION SOUTH DAKOTA TO SLAYTON MINNESOTA LINE. DUE TO A
BOUNDARY WHICH IS ANTICIPATED TO BE MOVING SOUTHEAST DURING THAT
TIME FRAME...TORNADOES ARE A THREAT AS WELL AS LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. FURTHER WEST...A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS LATE TODAY AND THIS EVENING ALONG AND
WEST OF A YANKTON...TO SIOUX FALLS TO MARSHALL MINNESOTA LINE. AT
THIS TIME...LOW LEVEL CURVATURE DOES NOT LOOK TO BE AS STRONG IN
THOSE AREAS...THUS THE PRIMARY THREAT WOULD BE LARGE HAIL AND
STRONG WINDS.

FLOODING...
THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN FROM AROUND YANKTON
AND POINTS EASTWARD EARLY TODAY. RAIN AMOUNTS OF AN INCH ARE
POSSIBLE IN THE STRONGER CELLS IN ONLY 30 MINUTES.

LATER TODAY...THUNDERSTORM DEVELOPMENT COULD PRODUCE HEAVY RAIN
IN AREAS THIS EVENING ROUGHLY ALONG A YANKTON...TO SIOUX FALLS TO
MARSHALL MINNESOTA LINE...AND POINTS EASTWARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 TO 6 PM ALONG AND EAST
OF A YANKTON...TO SIOUX FALLS TO MARSHALL MINNESOTA LINE. SPOTTER
ACTIVATION WILL BE POSSIBLE WEST OF THAT LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:19 PM CDTFlash Flood WarningFSDDakota, Dixon70 min
Jun 18, 5:43 AM CDTSevere Thunderstorm WarningFSDDakota47 min
Jun 17, 9:12 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton48 min
Jun 18, 3:58 AM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Jun 18, 4:43 AM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Jun 18, 5:14 AM CDTSevere Thunderstorm WarningFSDYankton31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.